Alert archive / South Carolina / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 178, NWS Columbia, SC

July 27, 20105 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 27, 2010, 4:44 PM EDT for 5 counties in South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2010, 4:44 PM EDT (20:44 UTC)
Expired
Jul 27, 2010, 5:30 PM EDT
In force
46 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Barnwell County, SC, Calhoun County, SC, Lexington County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 48 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2010-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3070 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2010-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3070 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

169 
WUUS52 KCAE 272044
SVRCAE
SCC003-011-017-063-075-272130-
/O.NEW.KCAE.SV.W.0178.100727T2044Z-100727T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
444 PM EDT TUE JUL 27 2010

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHEASTERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 530 PM EDT

* AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS 
IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED 7 MILES SOUTHWEST OF 
GASTON TO NEAR SALLEY...AND MOVING SOUTHEAST AT 10 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SPRINGFIELD...
  SWANSEA...WOODFORD...NORTH...LIVINGSTON...NORWAY AND NEESES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 8 7 7...
6 3 3...6 7 7 2.

&&

LAT...LON 3341 8138 3365 8149 3388 8122 3379 8091
      3350 8104 3342 8117 3343 8121 3339 8121
      3337 8126
TIME...MOT...LOC 2042Z 300DEG 10KT 3375 8117

$$

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:26 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 27, 2:26 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
226 PM EDT TUE JUL 27 2010

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL REMAIN STALLED OVER OUR REGION
TODAY...AND EVENTUALLY DISSIPATE WEDNESDAY. THE UPPER LEVEL RIDGE
OVERHEAD WILL CONTINUE TO GRADUALLY WEAKEN AND SHIFT SOUTHWEST.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK SURFACE BOUNDARY WILL REMAIN STALLED OVER THE REGION
TODAY...ALTHOUGH LATEST SFC ANALYSIS FINDING IT DIFFICULT TO
LOCATE PRECISE LOCATION OF FRONT. ONLY LIMITED CONVECTION BEING
DETECTED ON RADAR ACROSS THE AREA SO FAR EARLY THIS AFTERNOON ON
RADAR. LAPS LIFTED INDICIES MODERATELY UNSTABLE AT THIS TIME...BUT
LATEST NAM BUFKIT SHOWING 700 MB TEMPS AROUND -10 DEG C THIS
AFTERNOON...WHICH WOULD BE A LIMIITING FACTOR FOR STRONG
CONVECTION. WEAK SHORT WAVE APPROACHING FROM THE TN VALLEY MAY AID
IN THUNDERSTORM DEVELOPMENT LATER TODAY. SPC HAS PLACED ENTIRE
FORECAST AREA IN A REGION OF SLIGHT RISK FOR SEVERE STORMS DURING
THE AFTERNOON. PWS AROUND 2.0 INCHES TODAY SO LOCALLY HEAVY RAIN
POSSIBLE. GIVEN CURRENT TRENDS AND LATEST MODEL GUIDANCE...HAVE
LOWERED POPS FROM LIKELY TO CHANCE FOR THE AFTERNOON ND ACT AS A
FOCUSING MECHANISM FOR CONVECTIVE DEVELOPMENT. HEAT ADVISORY
REMAINS IN EFFECT FOR THE REST OF THE AFTERNOON FOR THE CENTRAL
AND SOUTHERN MIDLANDS OF SC AND THE CSRA OF GA. WILL KEEP A LOW
POP FOR THE OVERNIGHT HOURS AS PER LATEST MODEL GUIDANCE
CONSENSUS.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
SURFACE BOUNDARY APPEARS WILL REMAIN IN PLACE AND SLOWLY BECOME
DIFFUSE. THE UPPER LEVEL RIDGE WILL CONTINUE TO WEAKEN SLIGHTLY
AND SHIFT SLIGHTLY SW. SIGNIFICANT ATMOSPHERIC MOISTURE AND
INSTABILITY IN PLACE TO ALLOW SCATTERED DIURNAL CONVECTION AGAIN.
GIVEN EXPECTATION OF SLIGHTLY COOLER TEMPS...HEAT ADVISORY MAY NOT
BE REQUIRED WEDNESDAY.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
VERY MINOR CHANGES MADE TO ONGOING FORECAST AT THIS TIME. MODELS
STILL INDICATE UPPER RIDGE SHIFTING TO OUR WEST WITH UPPER
TROUGHINESS DEVELOPING OVER THE EASTERN CONUS. THERE ARE
INDICATIONS OF A FRONT COMING IN LATE THURSDAY INTO FRIDAY TIME
PERIOD...WHICH MAY STALL OR SHIFT SOUTH AND ALLOW SOME DRIER AIR
TO ENTER PORTIONS OF THE FA FRIDAY INTO SATURDAY...BUT THIS IS
UNCERTAIN AT THIS TIME. WILL KEEP SMALL CHANCE POPS INTO EARLY
NEXT WEEK. TEMPS CLOSE TO MEX GUIDANCE...WHICH IS STILL A FEW
DEGREES ABOVE NORMAL.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
WEAK DIFFUSE FRONTAL BOUNDARY DRAPED ACROSS THE REGION.  WE ALSO
STILL HAVE NUMEROUS BOUNDARIES AROUND FROM YESTERDAYS CONVECTION.
THESE COULD HELP TO FOCUS THINGS FOR AFTERNOON CONVECTION.  LIMITING
FACTOR IS MID-LEVEL CAPPING INVERSION THAT WILL NEED TO BE BROKEN.
STILL SOME QUESTION AS TO WHETHER THAT WILL HAPPEN.  LOOKING OUT THE
WINDOW SHOWS ONLY SOME FLAT CU DEVELOPING. HOWEVER IF WE CAN GET ONE
STORM GOING THROUGH THE CAP...OTHERS SHOULD SHORTLY FOLLOW.  IN THE
NEAR TERM...HAVE GONE VFR WITH SCATTERED CLOUDS AT 4.5KFT.  MODELS
SHOW CAP WEAKENING BY 20-21Z...SO WILL INTRODUCE CB AT ALL TAF SITES
AT THAT POINT...WITH CEILINGS STILL VFR.  COULD SEE MVFR IN
THUNDERSTORMS.  AFTER 03Z TONIGHT AND INTO WEDNESDAY...VFR WITH LIGHT
WINDS...EXCEPT AT AGS WHERE BRIEF MVFR FOG COULD FORM TOWARDS
MORNING.

EXTENDED AVIATION OUTLOOK...BRIEF MVFR OR IFR CONDITIONS POSSIBLE IN
MAINLY AFTERNOON AND EVENING THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR SCZ018-025>028-
     030-031-035>038-041.
GA...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR GAZ040-063>065-
     077.

&&
Hazardous weather outlook, Jul 27, 5:06 AM EDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
506 AM EDT TUE JUL 27 2010

SCZ015-016-020>022-029-280915-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-LEE-
506 AM EDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS WEDNESDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ040-063>065-077-SCZ018-025>028-030-031-035>038-041-280915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA-
LEXINGTON-RICHLAND-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-
CLARENDON-BAMBERG-
506 AM EDT TUE JUL 27 2010

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS WEDNESDAY AFTERNOON
AND EVENING.

HEAT ADVISORIES MAY BE NEEDED THURSDAY AND FRIDAY IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 27, 11:00 AM EDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1100 AM EDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     SUMMERTON               33.60N 80.35W
07/26/2010                   CLARENDON          SC   DEPT OF HIGHWAYS

            AT LEAST FOUR TREES REPORTED DOWN IN SUMMERTON.

0530 PM     HAIL             1 NW IRMO               34.10N 81.20W
07/26/2010  M0.88 INCH       RICHLAND           SC   NWS EMPLOYEE

            NICKEL AND DIME SIZED HAIL

&&

CAL
Special weather statement, Jul 27, 4:29 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
429 PM EDT TUE JUL 27 2010

SCZ020-026-272115-
NEWBERRY-SALUDA-
429 PM EDT TUE JUL 27 2010

...A STRONG THUNDERSTORM WAS AFFECTING NEWBERRY AND SALUDA
COUNTIES...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF PROSPERITY...OR 11 MILES
SOUTH OF NEWBERRY...MOVING NORTHEAST AT 10 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:29 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster46 min
Jul 26, 9:11 PM EDTSevere Thunderstorm WarningCAECalhoun49 min
Jul 26, 9:44 PM EDTSevere Thunderstorm WarningCAEAiken36 min
Jul 27, 4:00 AM EDTHeat AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Edgefield and 5 more14 hr
Jul 27, 3:29 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick31 min
Jul 27, 3:42 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lee48 min
Jul 27, 4:19 PM EDTSevere Thunderstorm WarningCAELee41 min
Jul 27, 4:51 PM EDTSevere Thunderstorm WarningCAERichland39 min
Jul 27, 4:53 PM EDTSevere Thunderstorm WarningCAELee, Sumter52 min
Jul 27, 5:15 PM EDTSevere Thunderstorm WarningCAELexington, Richland45 min
Jul 27, 5:31 PM EDTSevere Thunderstorm WarningCAEAiken59 min
Jul 27, 5:34 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland41 min
Jul 27, 5:37 PM EDTSevere Thunderstorm WarningCAERichland53 min
Jul 27, 5:49 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter56 min
Jul 27, 6:04 PM EDTSevere Thunderstorm WarningCAECalhoun56 min
Jul 27, 6:22 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Orangeburg and 1 more68 min
Jul 27, 6:40 PM EDTSevere Thunderstorm WarningCAEAiken65 min
Jul 27, 7:27 PM EDTSevere Thunderstorm WarningCAEBamberg, Clarendon, Orangeburg32 min
Jul 27, 7:40 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lee50 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.